Alert archive / Nevada / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 34, NWS Las Vegas, NV

August 7, 2008Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 7, 2008, 2:58 PM PDT for Clark County, Nevada. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2008, 2:58 PM PDT (21:58 UTC)
Expired
Aug 7, 2008, 3:45 PM PDT
In force
47 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Clark County, NV

The radar

The Las Vegas radar (KESX), 53 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 3:10 PM PDTHAIL 0.25Henderson, NVSEVERAL REPORTS OF PEA SIZE HAIL WERE RECEIVED IN HENDERSON, MAINLY IN THE GREEN VALLEY SECTION.
Aug 7, 3:25 PM PDTTSTM WND DMGHenderson, NVSEVERAL LARGE LEAF TREES WERE DOWNED IN HENDERSON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2008-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2008-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
2630 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 072158
SVRVEF
NVC003-072245-
/O.NEW.KVEF.SV.W.0034.080807T2158Z-080807T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
258 PM PDT THU AUG 7 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 345 PM PDT.

* AT 252 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  GREEN VALLEY...AND WAS MOVING NORTH AT 12 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  UNLV AND LAS VEGAS MCCARRAN AP AROUND 310 PM PDT...
  THE STRIP AND SPRING VALLEY AROUND 320 PM PDT...
  DOWNTOWN LAS VEGAS...LAS VEGAS DOWNTOWN AND THE LAKES AROUND 335 PM
  PDT...

LAT...LON 3618 11533 3622 11502 3601 11499 3598 11521
TIME...MOT...LOC 2159Z 170DEG 10KT 3607 11512

$$

SC
3 follow-up statements
000 
WWUS55 KVEF 072211
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
311 PM PDT THU AUG 7 2008

NVC003-072245-
/O.CON.KVEF.SV.W.0034.000000T0000Z-080807T2245Z/
CLARK NV-
310 PM PDT THU AUG 7 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM PDT
FOR CENTRAL CLARK COUNTY...

AT 305 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR GREEN VALLEY...ALONG THE 215 BELTWAY...MOVING NORTHEAST 
AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  EAST LAS VEGAS BY 320 PM PDT...
  SAMS TOWN AND THE SILVER BOWL BY 325 PM PDT...

LAT...LON 3607 11519 3622 11502 3602 11499 3600 11504
      3600 11506 3599 11508 3599 11514 3599 11516
TIME...MOT...LOC 2210Z 219DEG 9KT 3607 11507

$$

SC
000 
WWUS55 KVEF 072226
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
326 PM PDT THU AUG 7 2008

NVC003-072245-
/O.CON.KVEF.SV.W.0034.000000T0000Z-080807T2245Z/
CLARK NV-
325 PM PDT THU AUG 7 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM PDT
FOR CENTRAL CLARK COUNTY...

AT 318 PM PDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED NEAR EAST LAS VEGAS...MOVING NORTHEAST AT 6
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAMS TOWN AND THE SILVER BOWL BY 330 PM PDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3610 11516 3620 11502 3607 11500 3604 11502
      3602 11505 3601 11508 3601 11513 3602 11514
TIME...MOT...LOC 2225Z 206DEG 8KT 3610 11506

$$

SC
000 
WWUS55 KVEF 072240
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
340 PM PDT THU AUG 7 2008

NVC003-072248-
/O.EXP.KVEF.SV.W.0034.000000T0000Z-080807T2245Z/
CLARK NV-
340 PM PDT THU AUG 7 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLARK COUNTY WILL
EXPIRE AT 345 PM PDT/345 PM MST/...

THE THUNDERSTORM HAS WEAKENED TO BELOW SEVERE LIMITS AND THEREFORE 
THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 345 PM. 
HOWEVER...A FLASH FLOOD WARNING CONTINUES FOR CENTRAL CLARK COUNTY.

LAT...LON 3610 11516 3620 11502 3607 11500 3604 11502
      3602 11505 3601 11508 3601 11513 3602 11514
TIME...MOT...LOC 2238Z 206DEG 8KT 3613 11504

$$

SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 9:50 AM PDT, 5 hours 8 minutes earlier.

Area forecast discussion, Aug 7, 9:50 AM PDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
950 AM PDT THU AUG 7 2008

.SYNOPSIS...MOIST AND UNSTABLE AIR WILL REMAIN OVER SOUTHERN
NEVADA...NORTHWEST ARIZONA AND NEARBY SOUTHEAST CALIFORNIA TODAY
RESULTING IN ISOLATED TO SCATTERED THUNDERSTORMS. LOCALLY
HEAVY RAIN WILL BE POSSIBLE WITH SOME STORMS. A DRIER SOUTHWEST FLOW
IS FORECAST TO DEVELOP FOR THE WEEKEND AND EARLY NEXT WEEK WITH
THUNDERSTORMS CONFINED TO NORTHWEST ARIZONA. &&

.UPDATE...ROUGHLY THE EASTERN HALF OF THE FORECAST AREA PRETTY MOIST
AND FAIRLY UNSTABLE TODAY. CONVECTION WHICH DEVELOPED VERY EARLY
THIS MORNING IN FAR SOUTHEAST SAN BERNARDINO HAS BEEN MAINTAINING IF
NOT EXPANDING. UPDATED ZONES AND GRIDS EARLIER TO INCREASE POPS A
LITTLE. DO NOT ANTICIPATE ADDITIONAL UPDATES THIS MORNING.
&&

.PREVIOUS UPDATE...ELEVATED CONVECTION WAS DEVELOPING NEAR THE
SOUTHERN BORDER OF SAN BERNARDINO COUNTY AND MOHAVE COUNTY. THIS
DEVELOPMENT WAS ON THE NORTHERN PERIPHERY OF THE UPPER LEVEL
DISTURBANCE CENTERED AROUND YUMA. RECENT RADAR RETURNS SHOWED CELLS
WERE FAIRLY DISORGANIZED AND SHORT LIVED BUT OCCASIONAL LIGHTNING
STRIKES WERE DETECTED. THIS AREA OF UPPER LEVEL SUPPORT SHOULD
SLOWLY PUSH NORTH THOUGH 18Z. AN UPDATE WAS SENT TO INCLUDE ISOLATED
THUNDERSTORMS THIS MORNING ACROSS SOUTHERN SAN BERNARDINO AND MOHAVE
COUNTIES.

.PREV DISCUSSION.../415 AM PDT THU AUG 7 2008/...SHORT TERM...THE
DEEP MOISTURE BOUNDARY HAS CHANGED LITTLE FROM WEDNESDAY WITH THE
WESTERN EDGE EXTENDING FROM EASTERN SAN BERNARDINO COUNTY UP THROUGH
CENTRAL CLARK AND LINCOLN COUNTIES. A MORE SOUTHERLY MID LEVEL
STEERING FLOW IS FORECAST TODAY AND A WEAK DISTURBANCE EVIDENT
AROUND THE 400 MB LEVEL IS FORECAST BY THE 06Z NAM AND GFS TO MOVE
SLOWLY FROM NEAR YUMA UP THROUGH SOUTHEAST CALIFORNIA INTO SOUTHERN
NEVADA THE NEXT 12-18 HOURS. THE GFS APPEARS TO BE A LITTLE STRONGER
WITH THIS FEATURE. THIS MAY ENHANCE CONVECTION OVER EASTERN SAN
BERNARDINO AND CLARK COUNTIES AS LONG AS SURFACE HEATING IS
SUFFICIENT TO INITIATE...WHICH APPEARS TO BE THE CASE. THE GFS AND
ECMWF CONTINUE TO INDICATE SOUTHWEST FLOW GRADUALLY DRYING OUT THE
MID LEVELS FRIDAY AND SATURDAY...THOUGH THE ECMWF RESURGES LOW LEVEL
MOISTURE UP THE COLORADO RIVER VALLEY FRIDAY. DO NOT SEE A GOOD
REASON FOR THIS AND IT SEEMS OVERDONE. THE NAM SHOWS LESS SOUTHWEST
FLOW SATURDAY THAN THE GFS AND ECMWF. PREFER THE CONSISTENCY OF THE
GFS AND ECMWF AND WILL CONTINUE TO SHOW THE DIMINISHING THUNDERSTORM
COVERAGE FROM WEST TO EAST FRIDAY AND SATURDAY. THE MENTION OF
THUNDERSTORMS REMAINS CONFINED TO MOHAVE AND FAR EASTERN LINCOLN
COUNTIES SATURDAY.

.LONG TERM...AN UPPER LEVEL TROUGH AXIS LOOKS TO SWING THROUGH THE
THE NORTHERN HALF OF THE WESTERN CONUS ON SUNDAY IN ASSOCIATION WITH
A CLOSED UPPER LOW THAT HEADS ACROSS BRITISH COLUMBIA. THIS TROUGH
AXIS WILL HELP TO TURN THE FLOW ALOFT TO A WESTERLY DIRECTION WHICH
WILL SIGNIFICANTLY DRY OUT MUCH OF THE AREA. THE OPERATIONAL GFS
PLUNGES PWATS BELOW A HALF AN INCH AS FAR EAST AS A PIOCHE TO LAS
VEGAS TO AMBOY LINE AND THE ECMWF ALSO SHOWS SIGNIFICANT DRYING
TAKING PLACE AS WELL. AS A RESULT TWEAKED POPS DOWN EVEN FURTHER.

JUST HOW FAST MOISTURE WILL RETURN TO THE REGION WILL DEPEND UPON
HOW QUICK THE UPPER FLOW ACROSS THE WESTERN CONUS TRANSITIONS BACK
TO A RIDGE. MONDAY APPEARS TO BE A TRANSITION DAY...WITH GENERAL
MODEL CONSENSUS NOT SHOWING THE RIDGE BUILDING BACK IN UNTIL
TUESDAY. EVEN THEN WE WILL SEE A GRADUAL MOISTENING UP AND THIS
LOOKS TO BE CONFINED TO MAINLY MOHAVE COUNTY. AS WE APPROACH
WEDNESDAY THE WESTERN RIDGE LOOKS TO AMPLIFY GREATLY IN RESPONSE TO
DEEP TROUGHING IN THE EAST. THIS SHOULD HELP TO GRADUALLY TURN THE
UPPER FLOW ACROSS OUR AREA BACK TO MORE OF A SOUTH TO SOUTHEAST
DIRECTION ALLOWING MONSOONAL MOISTURE TO WORK BACK NORTHWARD ACROSS
THE REGION. HOWEVER...JUST HOW SOON THIS EXACTLY OCCURS AND FAR
NORTH IT WORKS IS A TOUGH CALL AT THIS POINT. UNTIL ENOUGH MOISTURE
RETURNS TEMPS WILL WARM UP AND HIGHS SHOULD REACH ABOUT 2 TO 4
DEGREES ABOVE NORMAL GIVEN THE PROGGED 500MB HEIGHTS ARE BETWEEN 588
AND 591 DM.
&&

.AVIATION...FOR MCCARRAN...THE POTENTIAL IMPACT FROM TSTMS ON THE
AIRPORT WILL AGAIN BE THE MAIN ISSUE TODAY. WHILE WINDS OVERALL
SHOULD BE SOUTHERLY...ANY OUTFLOW BOUNDARIES THAT DO DEVELOP WILL
CREATE THE POTENTIAL FOR ERRATIC SHIFTS IN WIND DIRECTION AND/OR
INCREASES IN SPEED. FOR NOW...PLAN TO LEAVE ANY TSTMS OUT OF THE TAF
AND JUST CARRY A CB IN WITH THE FORECASTED SKY COVER FOR THIS
AFTERNOON AND EVENING. THE APPROACH CORRIDORS WILL AGAIN SEE SHOWERS
AND TSTMS...MAINLY THIS AFTERNOON/EVENING...WITH THE MORMON MESA AND
PEACH SPRINGS CORRIDORS THE MOST LIKELY IMPACTED. FEW-SCT CLOUDS
AT/ABOVE 12K FEET TODAY INTO TONIGHT. TSTMS THAT DO DEVELOP SHOULD
WIND DOWN BETWEEN 3Z AND 6Z FRI...AND DRY CONDITIONS ARE EXPECTED
LATER TONIGHT WITH LIGHT DIURNAL WINDS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ANOTHER DAY WITH TSTMS BEING THE PRIMARY IMPACT ACROSS
THE AREA. SHOULD SEE THE BEST CHANCES FOR TSTMS AND BEST COVERAGE
ACROSS LINCOLN...CLARK...MOHAVE AND EASTERN SAN BERNARDINO COUNTIES.
THE MAIN ISSUES WITH STORMS WILL BE LOCALLY HEAVY DOWNPOURS DROPPING
VSBY TO MVFR LEVELS AND LOWERING CIGS TO AROUND 060K FEET AS WELL AS
ERRATIC WIND SHIFTS AND/OR INCREASES IN SPEEDS DUE TO TSTM OUTFLOW
BOUNDARIES. TYPICAL AFTERNOON/EVENING GUSTY SOUTHERLY WINDS AROUND
20 KTS EXPECTED AROUND KDRA AND IN THE OWENS VALLEY. OTHERWISE
GENERALLY FEW-SCT CLOUDS AOA 12K FEET TODAY INTO TONIGHT. TSTMS
SHOULD WIND DOWN BETWEEN 3Z AND 6Z FRI...AND GENERALLY DRY
CONDITIONS ARE EXPECTED TONIGHT WITH TYPICAL DIURNAL WINDS.
&&

.CLIMATE...LATE YESTERDAY EVENING AN OUTFLOW BOUNDARY MOVED
SOUTHWARD THROUGH THE LAS VEGAS VALLEY AND COOLER AIR BEHIND THIS
DROPPED THE TEMPERATURE AT MCCARRAN INTERNATIONAL AIRPORT TO 78
DEGREES. THIS ENDED THE RUN OF CONSECUTIVE DAYS WITH A MINIMUM
TEMPERATURE OF 80 DEGREES OR BETTER AT MCCARRAN AT 15 DAYS...MAKING
IT THE 4TH LONGEST SUCH STRETCH ON RECORD FOR LAS VEGAS SINCE 1937.
THE LAST TIME THE LOW TEMPERATURE AT MCCARRAN DROPPED BELOW 80
DEGREES WAS BACK ON JULY 21ST WHEN IT REACHED 78 DEGREES. IN
ADDITION...A SHOWER DROPPED 0.01 INCH AT MCCARRAN YESTERDAY
EVENING...GIVING THE AIRPORT MEASURABLE PRECIPITATION FOR THE FIRST
TIME SINCE JULY 26TH.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

HARRISON/SALMEN/ADAIR/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 7, 5:59 AM PDT, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
559 AM PDT THU AUG 7 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-080700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
559 AM PDT THU AUG 7 2008 /559 AM MST THU AUG 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

MOIST AND UNSTABLE AIR WILL LEAD TO ANOTHER ROUND OF ISOLATED TO
SCATTERED THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING.
THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY RAIN CAN BE
EXPECTED OVER GENERALLY THE SAME AREA AS WEDNESDAY...MAINLY
SOUTHEAST NEVADA AND NORTHWEST ARIZONA. THE PRIMARY THREAT WILL BE
ISOLATED FLASH FLOODING. ISOLATED THUNDERSTORMS WITH LIGHT TO
MODERATE RAIN SHOWERS CAN BE EXPECTED OVER THE REST OF THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM COVERAGE DIMINISHES FROM WEST TO EAST FRIDAY THROUGH
THE WEEKEND AS DRIER SOUTHWEST FLOW DEVELOPS. ISOLATED
THUNDERSTORMS WILL BE CONFINED TO NORTHWEST ARIZONA SATURDAY
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:36 PM PDTFlash Flood WarningVEFLincoln86 min
Aug 6, 7:52 PM PDTAreal Flood AdvisoryVEFClark62 min
Aug 6, 8:27 PM PDTFlash Flood WarningVEFClark50 min
Aug 7, 1:51 PM PDTAreal Flood AdvisoryVEFClark, Nye18 min
Aug 7, 2:00 PM PDTFlash Flood WarningVEFClark108 min
Aug 7, 2:17 PM PDTSevere Thunderstorm WarningVEFClark23 min
Aug 7, 3:05 PM PDTFlash Flood WarningVEFClark115 min
Aug 7, 3:37 PM PDTFlash Flood WarningVEFClark83 min
Aug 7, 4:08 PM PDTFlash Flood WarningVEFClark75 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.